Skip to main content Accessibility help

Probabilistic analyses of condition numbers*

  • Felipe Cucker (a1)


In recent decades, condition numbers have joined forces with probabilistic analysis to give rise to a form of condition-based analysis of algorithms. In this paper we survey how this analysis is done via a number of examples. We precede this catalogue of examples with short primers on both condition numbers and probabilistic analyses.



Hide All
Amelunxen, D. and Bürgisser, P. (2012), ‘Robust smoothed analysis of a condition number for linear programming’, Math. Program. 131, 221251.
Armentano, D. (2010), ‘Stochastic perturbations and smooth condition numbers’, J. Complexity 26, 161171.
Armentano, D. (2014), ‘Complexity of path-following methods for the eigenvalue problem’, Found. Comput. Math. 14, 185236.
Armentano, D., Beltrán, C., Bürgisser, P., Cucker, F. and Shub, M. (2015a), ‘Condition length and complexity for the solution of polynomial systems’, accepted by J. Found. Comput. Math.
Armentano, D., Beltrán, C., Bürgisser, P., Cucker, F. and Shub, M. (2015b), A stable, polynomial-time algorithm for the eigenpair problem. Preprint. arXiv:1505.03290
Beltrán, C. and Pardo, L. (2009), ‘Smale’s 17th problem: average polynomial time to compute affine and projective solutions’, J. Amer. Math. Soc. 22, 363385.
Beltrán, C. and Pardo, L. (2011), ‘Fast linear homotopy to find approximate zeros of polynomial systems’, Found. Comput. Math. 11, 95129.
Bürgisser, P. and Cucker, F. (2011), ‘On a problem posed by Steve Smale’, Ann. of Math. 174, 17851836.
Bürgisser, P. and Cucker, F. (2013), Condition, Vol. 349 of Grundlehren der Mathematischen Wissenschaften, Springer.
Bürgisser, P., Cucker, F. and Lotz, M. (2006), ‘Smoothed analysis of complex conic condition numbers’, J. Math. Pures Appl. 86, 293309.
Bürgisser, P., Cucker, F. and Lotz, M. (2008), ‘The probability that a slightly perturbed numerical analysis problem is difficult’, Math. Comp. 77, 15591583.
Bürgisser, P., Cucker, F. and Lotz, M. (2010), ‘Coverage processes on spheres and condition numbers for linear programming’, Ann. Probab. 38, 570604.
Cheung, D. and Cucker, F. (2004), ‘Solving linear programs with finite precision I: Condition numbers and random programs’, Math. Program. 99, 175196.
Cheung, D. and Cucker, F. (2005), ‘A note on level-2 condition numbers’, J. Complexity 21, 314319.
Cheung, D. and Cucker, F. (2006), ‘Solving linear programs with finite precision II: Algorithms’, J. Complexity 22, 305335.
Cheung, D. and Cucker, F. (2013), ‘On the average condition of random linear programs’, SIAM J. Optim. 23, 799810.
Cheung, D. and Cucker, F. (2015), ‘Smoothed analysis of componentwise condition numbers for sparse matrices’, IMA J. Numer. Anal. 35, 7488.
Cucker, F. and Peña, J. (2002), ‘A primal–dual algorithm for solving polyhedral conic systems with a finite-precision machine’, SIAM J. Optim. 12, 522554.
Demmel, J. (1987), ‘On condition numbers and the distance to the nearest ill-posed problem’, Numer. Math. 51, 251289.
Demmel, J. (1988), ‘The probability that a numerical analysis problem is difficult’, Math. Comp. 50, 449480.
Demmel, J. (1997), Appl. Numer. Linear Algebra, SIAM.
Eckart, C. and Young, G. (1936), ‘The approximation of one matrix by another of lower rank’, Psychometrika 1, 211218.
Edelman, A. (1988), ‘Eigenvalues and condition numbers of random matrices’, SIAM J. Matrix Anal. Appl. 9, 543556.
Fletcher, R. (1985), ‘Expected conditioning’, IMA J. Numer. Anal. 5, 247273.
Goldstine, H. and von Neumann, J. (1951), ‘Numerical inverting matrices of high order II’, Proc. Amer. Math. Soc. 2, 188202.
Hestenes, M. and Stiefel, E. (1952), ‘Methods of conjugate gradients for solving linear systems’, J. Res. Nat. Bur. Standards 49, 409436.
Higham, N. (1989), ‘The accuracy of solutions to triangular systems’, SIAM J. Numer. Anal. 26, 12521265.
Higham, N. (1996), Accuracy and Stability of Numerical Algorithms, SIAM.
Caesar, Julius (Ed.) (1917), De Bello Gallico (with an English translation by H. J. Edwards), Harvard University Press.
Li, T.-Y. and Sauer, T. (1987), ‘Homotopy method for generalized eigenvalue problems $Ax={\it\lambda}Bx$’, Linear Algebra Appl. 91, 6574.
Lotz, M. (2015), ‘On the volume of tubular neighborhoods of real algebraic varieties’, Proc. Amer. Math. Soc. 143, 18751889.
von Neumann, J. and Goldstine, H. (1947), ‘Numerical inverting matrices of high order’, Bull. Amer. Math. Soc. 53, 10211099.
Renegar, J. (1987), ‘On the worst case arithmetic complexity of approximating zeros of polynomials’, J. Complexity 3, 90113.
Renegar, J. (1994a), ‘Is it possible to know a problem instance is ill-posed?’, J. Complexity 10, 156.
Renegar, J. (1994b), ‘Some perturbation theory for linear programming’, Math. Program. 65, 7391.
Renegar, J. (1995a), ‘Incorporating condition measures into the complexity theory of linear programming’, SIAM J. Optim. 5, 506524.
Renegar, J. (1995b), ‘Linear programming, complexity theory and elementary functional analysis’, Math. Program. 70, 279351.
Renegar, J. (2000), A Mathematical View of Interior-Point Methods in Convex Optimization, SIAM.
Shub, M. (1993), Some remarks on Bézout’s theorem and complexity theory. In From Topology to Computation: Proceedings of the Smalefest (Hirsch, M., Marsden, J. and Shub, M., eds), Springer, pp. 443455.
Smale, S. (1997), Complexity theory and numerical analysis. In Acta Numerica (Iserles, A., ed.), Vol. 6, Cambridge University Press, pp. 523551.
Smale, S. (2000), Mathematical problems for the next century. In Mathematics: Frontiers and Perspectives (Arnold, V., Atiyah, M., Lax, P. and Mazur, B., eds), AMS, pp. 271294.
Spielman, D. and Teng, S.-H. (2002), Smoothed analysis of algorithms. In Proceedings of the International Congress of Mathematicians,Vol. I, pp. 597606.
Stewart, G. (1990), ‘Stochastic perturbation theory’, SIAM Rev. 32, 579610.
Turing, A. (1948), ‘Rounding-off errors in matrix processes’, Quart. J. Mech. Appl. Math. 1, 287308.
Van Loan, G. (1987), ‘On estimating the condition of eigenvalues and eigenvectors’, Linear Algebra Appl. 88–89, 715732.
Viswanath, D. and Trefethen, L. (1998), ‘Condition numbers of random triangular matrices’, SIAM J. Matrix Anal. Appl. 19, 564581.
Wedin, P.-Å (1973), ‘Perturbation theory for pseudo-inverses’, Nordisk Tidskr. Informationsbehandling (BIT) 13, 217232.
Weiss, N., Wasilkowski, G., Woźniakowski, H. and Shub, M. (1986), ‘Average condition number for solving linear equations’, Linear Algebra Appl. 83, 79102.
Wilkinson, J. (1963), Rounding Errors in Algebraic Processes, Prentice Hall.
Wilkinson, J. (1971), ‘Some comments from a numerical analyst’, J. Assoc. Comput. Mach. 18, 137147.
Wschebor, M. (2004), ‘Smoothed analysis of ${\it\kappa}(a)$’, J. Complexity 20, 97107.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Acta Numerica
  • ISSN: 0962-4929
  • EISSN: 1474-0508
  • URL: /core/journals/acta-numerica
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed